Alabama, 2004

Damaging Wind in Alabama, February 5, 2004

February 5, 2004 · NWS BMX · 1 event in 1 county or zone

Several trees were blown down along the path of this storm. Some of the trees blocked roadways, some landed on homes, one fell on an apartment building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several trees were blown down along the path of this storm. Some of the trees blocked roadways, some landed on homes, one fell on an apartment building. In addition, this storm produced penny to quarter size hail from near Fosters, through Tuscaloosa, all the way to the Jefferson County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 5, 2:35 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 5, 2:35 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CST THU FEB 5 2004

.SYNOPSIS...MAJORITY OF THE SIGNIFICANT WEATHER HAS BEEN OVER CENTRAL
MISSISSIPPI TODAY...BUT SHOULD SHIFT INTO ALABAMA TONIGHT.  VERY
SLOW MOVING SYSTEM WILL BRING PROLONGED PERIODS OF HEAVY RAINFALL
ACROSS AREA OVERNIGHT.  SYSTEM SHOULD WORK ITS WAY OUT OF STATE
LATE FRIDAY.  NEXT RAIN SYSTEM DUE IN EARLY NEXT WEEK.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
BAND OF HEAVY RAINFALL HAS MOVED INTO NORTHWEST COUNTIES THIS
AFTERNOON.  THIS AREA WILL SHIFT SLOWLY EASTWARD TONIGHT AND BRING
HEAVY RAINFALL TO AREAS ALONG AND WEST OF INTERSTATE 65.  FLOODING
POTENTIAL VERY HIGH IN FLASH FLOOD WATCH AREA...MAINLY DUE TO
TRAINING OF CELLS.  WIDESPREAD AMOUNTS OF 2 TO 4 INCHES LIKELY IN
THE NEXT 12 HOURS.  WOULD NOT BE SURPRISED IF A FEW SPOTS IN NW
COUNTIES SEE 6 INCHES.   BASED ON MODEL OUTPUT...I WILL NOT
EXTEND FLASH FLOOD WATCH AREA EASTWARD.  FLASH FLOOD WATCH MAY BE
NEEDED EAST OF CURRENT WATCH ON FRIDAY.  AIRMASS HAS BEEN
DESTABILIZING ACROSS SOUTHERN COUNTIES AS WARM FRONT WAS NEAR
MONTGOMERY EARLY THIS AFTERNOON.  THREAT OF SEVERE WEATHER WILL
LIKELY EXTEND INTO SOUTHEAST COUNTIES ON FRIDAY.  AT THIS POINT...
WINDS HAVE NOT REACHED WIND ADVISORY CRITERIA...AND BASED ON OTHER
MORE CRITICAL WEATHER EXPECTED...I WILL DROP WIND ADVISORY AT NEXT
FORECAST PACKAGE.   RAIN WILL LINGER ACROSS EASTERN COUNTIES THROUGH
MID AFTERNOON FRIDAY.   STRONG COLD AIR ADVECTION WILL KICK IN
FRIDAY NIGHT THROUGH SATURDAY.    LOOKS LIKE COLD AIR STRATUS WILL
COVER MUCH OF THE FORECAST AREA THROUGH SATURDAY.  AIRMASS WILL
BE COLD ENOUGH TO SUPPORT FLURRIES NORTHERN COUNTIES.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
ANOTHER SHORT WAVE TROF WILL DROP INTO THE PLAINS STATES AND SPIN
UP SURFACE LOW ACROSS GULF COAST STATES MONDAY NIGHT.  I WILL RAISE
RAIN CHANCES TO LIKELY FOR TUESDAY AND GO WITH A DRY FORECAST FOR
WEDNESDAY AND THURSDAY.

&&

.VERY PRELIMINARY NUMBERS...

BIRMINGHAM 55 55 36 39 25 / 100 80  10 00
MONTGOMERY 63 64 37 49 25 / 70  100 20 00

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NORTH AND WESTERN COUNTIES TONIGHT.

&&

58/ROSE
Hazardous weather outlook, Feb 5, 4:00 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CST THU FEB 05 2004

ALZ011>015-017>050-060000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
400 PM CST THU FEB 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

...UPDATED TO REMOVE WIND ADVISORY...

A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND
SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND
INTO EARLY FRIDAY.  THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE
THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES
ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY
RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE
AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING
AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT
SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE.  THE PRIMARY
HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN
ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE
FORECAST AREA ON FRIDAY.  THERE IS A POSSIBILITY THAT FLOODING MAY
CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON
FRIDAY.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE
POTENTIAL OF FLOODING AND SEVERE WEATHER.

KH

In the hours before

Special weather statement, Feb 5, 4:26 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CST THU FEB 5 2004

ALZ030-052315-
SUMTER-
426 PM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 515 PM
CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 425 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 16 MILES SOUTHWEST OF EMELLE...MOVING
NORTHEAST NEAR 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LIVINGSTON...GEIGER
AND EPES THROUGH 515 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3266 8871 3251 8861 3249 8801 3297 8824
          3297 8837
Special weather statement, Feb 5, 4:41 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CST THU FEB 5 2004

ALZ022-052330-
PICKENS-
441 PM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 530
PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 440 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF MEMPHIS...MOVING
NORTHEAST NEAR 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COCHRANE...
PICKENSVILLE...ALICEVILLE...ETHELSVILLE...REFORM...PALMETTO...HARPERS
MILL AND GORDO THROUGH 530 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3311 8855 3295 8845 3317 8787 3351 8786
          3352 8825

The radar

The Birmingham radar (KBMX), 91 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
February 5, 7:40 PM CST to 8:26 PM CST
Where
Tuscaloosa County, 4 mi NW of Fosters
Measured
60 kt (69 mph) estimated sustained
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.117, -87.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386615.